Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Observational Study
, 94 (46), e2022

Use of SSRI, But Not SNRI, Increased Upper and Lower Gastrointestinal Bleeding: A Nationwide Population-Based Cohort Study in Taiwan

Affiliations
Observational Study

Use of SSRI, But Not SNRI, Increased Upper and Lower Gastrointestinal Bleeding: A Nationwide Population-Based Cohort Study in Taiwan

Yuan-Lung Cheng et al. Medicine (Baltimore).

Abstract

Selective serotonin receptor inhibitor (SSRI) and serotonin-noradrenaline reuptake inhibitor (SNRI) users have been reported to have an increased risk of upper gastrointestinal bleeding (UGIB), but their association with lower gastrointestinal bleeding (LGIB) is less studied. This study aimed to analyze the incidence of UGIB and LGIB among SSRI users, SNRI users, and controls.Using the National Health Insurance Research Database of Taiwan, 9753 subjects who were taking serotonin reuptake inhibitors (8809 with SSRIs, and 944 with SNRIs), and 39,012 age, sex, and enrollment time-matched controls were enrolled at a 1:4 ratio. The log-rank test was used to analyze differences in the cumulative hazard of UGIB and LGIB between groups. Cox proportional hazard regression analysis was used to evaluate the independent risk factors for UGIB and LGIB.During the 10-year follow-up period from 2000 to 2010, SSRI users, but not SNRI users, had significantly higher incidences of UGIB and LGIB than the controls (P < 0.001; log-rank test). The use of SSRIs, but not SNRIs, was independently associated with an increased risk of UGIB (hazard ratio [HR]:1.97; 95% confidence interval [CI]: 1.67-2.31) and LGIB (HR: 2.96, 95% CI: 2.46-3.57) after adjusting for age, sex, underlying comorbidities, and medications.The long-term use of SSRIs significantly increased the risk of UGIB and LGIB, and caused more LGIB than UGIB in the general population after adjusting for possible confounding factors, but the association between SNRIs and GIB is insignificant. Further prospective studies are needed to clarify this important issue.

Conflict of interest statement

The authors have no conflicts of interest to disclose.

Figures

FIGURE 1
FIGURE 1
Kaplan–Meier estimates of cumulative hazard of upper gastrointestinal bleeding of the patients categorized by selective serotonin reuptake inhibitors (SSRI) users, serotonin-noradrenaline reuptake inhibitor (SNRI) users, and the matched controls (P < 0.001 between the SSRI group and control group by the log-rank test).
FIGURE 2
FIGURE 2
Kaplan–Meier estimates of cumulative hazard of lower gastrointestinal bleeding of the patients categorized by selective serotonin reuptake inhibitors (SSRI) users, serotonin-noradrenaline reuptake inhibitor (SNRI) users, and the matched controls (P < 0.001 between the SSRI group and control group by the log-rank test).

Similar articles

See all similar articles

Cited by 5 PubMed Central articles

References

    1. Schatzberg AF. New indications for antidepressants. J Clin Psychiatry 2000; 61 Suppl 11:9–17. - PubMed
    1. de Abajo FJ, Rodriguez LA, Montero D. Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding: population based case-control study. BMJ 1999; 319:1106–1109. - PMC - PubMed
    1. Andrade C, Sandarsh S, Chethan KB, et al. Serotonin reuptake inhibitor antidepressants and abnormal bleeding: a review for clinicians and a reconsideration of mechanisms. J Clin Psychiatry 2010; 71:1565–1575. - PubMed
    1. Loke YK, Trivedi AN, Singh S. Meta-analysis: gastrointestinal bleeding due to interaction between selective serotonin uptake inhibitors and non-steroidal anti-inflammatory drugs. Aliment Pharmacol Ther 2008; 27:31–40. - PubMed
    1. de Abajo FJ, Garcia-Rodriguez LA. Risk of upper gastrointestinal tract bleeding associated with selective serotonin reuptake inhibitors and venlafaxine therapy: interaction with nonsteroidal anti-inflammatory drugs and effect of acid-suppressing agents. Arch Gen Psychiatry 2008; 65:795–803. - PubMed

Publication types

Substances

Feedback